Jump to content
bubbles

Stockmann, 2019 What it was like to stop an antidepressant

Recommended Posts

bubbles

Poor man, we know how he feels. Mentions us here.

 

Stockmann, T. (2019).

What it was like to stop an antidepressant.

Therapeutic Advances in Psychopharmacology. https://doi.org/10.1177/2045125319884834

 

Full free text at https://journals.sagepub.com/doi/full/10.1177/2045125319884834

 

My attempt to stop a long-term antidepressant began shortly after gaining my membership of the Royal College of Psychiatrists. I quickly discovered that my knowledge about this, although adequate for the written exam and for counselling a mock patient in a clinical exam, left me unprepared for the reality of the difficulties ahead.

 

I had taken 60 mg of the SNRI duloxetine for around a year, prescribed by a psychiatrist for low mood. I received no warning about the potential difficulty of stopping it, nor did I myself anticipate this. I understood a ‘discontinuation syndrome’ was possible, but not withdrawal, and any symptoms would be ‘usually mild and self-limiting over about a week’.1 It was only later that I learned the name and its description both originated from an industry-sponsored conference.2

 

I waited the recommended 6 months post-recovery to stop the drug.1 I was under the care of my GP at the time. We both anticipated a straightforward process over around a month,1 and I was happy to be delegated management of the reduction. My first step was to halve the dose to 30 mg.

 

Within a day, I began to experience several unpleasant symptoms. I was light-headed, dizzy and had strange electric shock-like sensations in my arms, and sometimes, when I looked around, in my head. I felt disoriented, unable to think clearly, indecisive. I became irritable, anxious and at times depersonalized – feeling disconcertingly unreal or detached from myself. One of the worst symptoms was a dysphoria, similar, but distinct from my familiar low mood, in somehow feeling more deep-seated and physical. It was difficult to describe some of my experiences; I was interested to discover later the various descriptions used by people to capture an assortment of unfamiliar sensations.3 Some of these, such as ‘brain fog’, ‘emotional pain’ and ‘inner torment’ particularly resonate with me.

 

I initially attempted to simply push through the dose-halving. I tried to do this several times but could not endure the symptoms. I needed a slower approach. As is typical, my tapering was constrained by the limited range of doses; reducing by 10%, 20% or even 25% was not possible. The onset of symptoms proved too rapid for alternate-day dosing. The drug was composed of capsules encasing hundreds of tiny beads. I couldn’t halve them like a tablet, but I could take one apart and remove beads. I started doing this to reduce the dose, opening the tablets on a bathroom shelf and coaxing out portions of beads.

 

I tried progressively smaller fractions, on a trial-and-error basis. Unbearable withdrawal symptoms continued. It felt absurd. I could not understand why it was proving so difficult, and why I had to improvise capsule disassembly rather than follow some standard procedure.

 

The symptoms got in the way of normal life. My relationships were challenged. I had to work dose-reduction attempts around my job and social commitments because of interference from the withdrawal. I took repeated breaks between reductions, sometimes days, sometimes weeks – waiting for a more convenient time or to feel settled enough to make another reduction.

 

My symptoms were different to my original symptoms and alleviated within the day by returning to my baseline dose. This made it clear to me that it was withdrawal, but for a long time, perhaps due to their severity, or the anxiety and foggy thinking, I couldn’t shake the worry that I was pushing myself into a relapse. On top of this, the quick, effective relief of increasing the dose began to feel like taking a hit of a drug of dependency. I worried I was trapped on the drug.

 

Eventually, I resorted to tapping just one bead out of the capsule each day, to slowly lower the dose. It was frustratingly slow. Impatiently pouring out even a few more proved unwise; occasional impulsive reductions proved increasingly painful as the dose decreased. In the end, it took me almost a year to finally stop. I remember distinctly, walking through woodland shortly afterwards. The birds were louder, the trees and sky more vivid. I felt happy, more alive. I realized my senses and emotions were no longer dulled by the drugs. I had no more withdrawal symptoms, and no depressive symptoms, finally convincing me I had been going through withdrawal, rather than relapse.

 

I was aware this was just one person’s experience. However, I came to realize I was far from the only person who had experienced this problem. At a conference I met others who had gone through similar experiences. There, I heard about the Surviving Antidepressants (SA) website,4 which offers peer support for tapering off psychiatric drugs and managing withdrawal symptoms. Many people report finding such resources necessary in the absence of sufficient understanding and support by mental health services;5 this is borne out by SA’s 12,000 registered users and 300,000 hits per month.4

 

There have also been high-profile and moving accounts of antidepressant withdrawal in the media, which also highlight the crucial issues of a dearth of research and the risk of misdiagnosing withdrawal as relapse.6,7

 

I am pleased to see the recent acknowledgement of the gravity of this issue by the Royal College of Psychiatrists,8 and a planned NICE prescribed drug dependence and withdrawal guide, including antidepressants.9 Together with more research, I hope this leads to patients and doctors having comprehensive and accurate information about withdrawal to draw on when considering starting an antidepressant, and clear, useful guidance and support around reduction for the millions who are prescribed these drugs.

 

This article is distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 License (http://www.creativecommons.org/licenses/by-nc/4.0/) which permits non-commercial use, reproduction and distribution of the work without further permission provided the original work is attributed as specified on the SAGE and Open Access pages (https://us.sagepub.com/en-us/nam/open-access-at-sage).

 

Edited by Altostrata
Journals format
  • Like 1

Share this post


Link to post
Share on other sites
Rhiannon

wow

Share this post


Link to post
Share on other sites
Guilietta
23 hours ago, bubbles said:

this is borne out by SA’s 12,000 registered users and 300,000 hits per month.4

 

Stunning figures.

Share this post


Link to post
Share on other sites
bubbles

Thanks @Altostrata for shifting and editing my post. My version was essentially a link and two lines. :)

 

He was an author on this paper, listed here at SA 

 

 

 

Share this post


Link to post
Share on other sites
Altostrata

And thank you for posting both links, bubbles.

Share this post


Link to post
Share on other sites
Valhalla

What a wonderful validation for an awful drug. I took duloxetine/Cymbalta for a little over a decade. Now free from the drug for a bit over a year, I'm still suffering from cortisol spikes beginning at 2:30am, nystagmus (involuntary eye movements) and severe anxiety. I don't know what to do anymore. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...

Important Information

Terms of Use Privacy Policy